Alert archive / South Dakota / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Aberdeen, SD

May 19, 2008

NWS Aberdeen, SD issued this red flag warning at May 19, 2008, 3:23 AM CDT. It took effect at May 19, 2008, 3:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2008, 3:23 AM CDT (08:23 UTC)
In effect from
May 19, 2008, 3:00 PM CDT
Expired
May 19, 2008, 9:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KABR 190823
RFWABR

RED FLAG WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CDT MON MAY 19 2008

...WINDY CONDITIONS TO ACCOMPANY DRY AIR TODAY...

.A DRY...UNSTABLE AIRMASS WILL SET UP ACROSS THE REGION LATE THIS
MORNING. THIS WILL CAUSE A RAPID DROP OFF IN RELATIVE
HUMIDITY...ALONG WITH WIDESPREAD GUSTY NORTHWEST WINDS IN EXCESS
OF 35 MPH. ADDITIONALLY VEGETATION ACROSS THE WARNED AREA REMAINS
IS AN INCOMPLETE STATE OF GREEN UP.

SDZ268-269-191700-
/O.NEW.KABR.FW.W.0004.080519T2000Z-080520T0200Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-
323 AM CDT MON MAY 19 2008 /223 AM MDT MON MAY 19 2008/

...RED FLAG WARNING IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS IN EXCESS OF 35 MPH
ARE EXPECTED ACROSS NORTH CENTRAL SOUTH DAKOTA DURING THE EARLY
AFTERNOON. WITH AN INCOMPLETE SPRING GREEN UP...AREAS OF ALREADY
DRY VEGETATION WILL COMBINE WITH RELATIVE HUMIDITY VALUES AT OR BELOW
20 PERCENT TO PROMOTE THE POTENTIAL FOR EXTREME FIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HOT TEMPERATURES WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.  PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD.

$$

CONNELLY
3 follow-up statements
000 
WWUS83 KABR 191719
RFWABR

RED FLAG WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT MON MAY 19 2008

...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND
EVENING FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA...

.A COMBINATION OF STRONG NORTHWEST WINDS IN EXCESS OF 40
MPH...MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 20 PERCENT...AND
HIGH TEMPERATURES IN THE 70S WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH
CENTRAL SOUTH DAKOTA. ADDITIONALLY VEGETATION ACROSS THE WARNED
AREA REMAINS IS AN INCOMPLETE STATE OF GREEN UP.

SDZ268-269-200200-
/O.CON.KABR.FW.W.0004.080519T2000Z-080520T0200Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-
1219 PM CDT MON MAY 19 2008 /1119 AM MDT MON MAY 19 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM CDT /2 PM MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NORTH CENTRAL 
SOUTH DAKOTA DUE TO LOW RELATIVE HUMIDITY AND STRONG NORTHWEST WINDS...

A RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM CDT /2 PM MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS IN EXCESS OF 40 MPH
ARE EXPECTED ACROSS NORTH CENTRAL SOUTH DAKOTA DURING THE EARLY
AFTERNOON. WITH INCOMPLETE SPRING GREEN UP...AREAS OF ALREADY DRY
VEGETATION WILL COMBINE WITH RELATIVE HUMIDITY VALUES AT OR BELOW
20 PERCENT TO PROMOTE THE POTENTIAL FOR EXTREME FIRE WEATHER
CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HOT TEMPERATURES WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.  PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD.

$$

FOWLE
000 
WWUS83 KABR 200040
RFWABR

RED FLAG WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT MON MAY 19 2008

...A RED FLAG WARNING REMAINS IN EFFECT THIS EVENING FOR PORTIONS
OF NORTH CENTRAL SOUTH DAKOTA...

.A COMBINATION OF STRONG NORTHWEST WINDS IN EXCESS OF 40 MPH...
MINIMUM RELATIVE HUMIDITIES AROUND 20 PERCENT...AND HIGH
TEMPERATURES IN THE 70S WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THIS EVENING ACROSS PORTIONS OF NORTH CENTRAL SOUTH
DAKOTA. 

SDZ268-269-200200-
/O.CON.KABR.FW.W.0004.000000T0000Z-080520T0200Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-
740 PM CDT MON MAY 19 2008 /640 PM MDT MON MAY 19 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS IN EXCESS OF 40 MPH
WILL CONTINUE THROUGH EARLY EVENING. WITH INCOMPLETE SPRING GREEN
UP...AREAS OF ALREADY DRY VEGETATION WILL COMBINE WITH RELATIVE
HUMIDITY VALUES AROUND 20 PERCENT TO PROMOTE THE POTENTIAL
FOR EXTREME FIRE WEATHER CONDITIONS. THE RELATIVE HUMIDITIES WILL
BEGIN INCREASING AS SUNSET APPROACHES...ALONG WITH DIMINSHING
WINDS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HOT TEMPERATURES WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.  PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD.

$$

HINTZ
000 
WWUS83 KABR 200207
RFWABR

RED FLAG WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
907 PM CDT MON MAY 19 2008


SDZ268-269-200315-
/O.EXP.KABR.FW.W.0004.000000T0000Z-080520T0200Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-
907 PM CDT MON MAY 19 2008 /807 PM MDT MON MAY 19 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITIES HAVE INCREASED ACROSS THE AREA. THE GUSTY
WINDS HAVE ALSO DIMINISHED. THE RED FLAG CONDITIONS ARE NO LONGER
BEING MET. 

$$


HINTZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at May 18, 9:40 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 18, 9:40 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT SUN MAY 18 2008

.UPDATE...
FORECAST ON TRACK AS ANTICIPATED...NO ADDITIONAL UPDATES AT THIS TIME.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SURFACE RIDGE AXIS LOCATED ACROSS THE EASTERN CWA LATE THIS
AFTERNOON WHILE TROUGH AXIS IS POSITIONED FARTHER WEST OVER THE
WESTERN DAKOTAS. ISOLATED THUNDERSTORMS HAVE DEVELOPED ON KGGW
RADAR OVER MONTANA WHICH IS A SIGN OF WHATS EXPECTED LATER
TONIGHT. AS THE WEAK LOW MOVES THROUGH THE AREA
TONIGHT...ISOLATED TO WIDELY SCATTERED SHOWERS AND POSSIBLY A
FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP. THERE IS VERY DRY AIR
TO OVERCOME THOUGH SO HAVE DELAYED ONSET OF SLIGHT CHANCE POPS
UNTIL AFTER 03Z...THEN INCREASE POPS SLIGHTLY ACROSS THE EAST
AFTER 06Z. EVEN THEN...STILL A GOOD AMOUNT OF DRY AIR LOCATED
BELOW 750 MB. INSTABILITY IS LACKING...AS WELL AS A LLJ SO SMALL
POPS SHOULD SUFFICE. AS THE LOW DEPARTS TO THE EAST ON MONDAY A
POCKET OF WARMER AIR ALOFT MOVES OVER THE AREA AS SURFACE WINDS
INCREASE FROM THE NORTHWEST. LOOKS TO BE A BREEZY DAY ESPECIALLY
ALONG AND WEST OF THE JAMES VALLEY. WILL HAVE TO KEEP AN EYE ON
FIRE DANGER AS RH VALUES WILL BECOME LOW DURING THE AFTERNOON.
CURRENT RH FORECAST KEEPS RH VALUES AROUND 25 PERCENT ACROSS NORTH
CENTRAL SOUTH DAKOTA SO WILL NOT ISSUE ANY HEADLINES FOR FIRE
WEATHER AT THIS TIME. ON TUESDAY A RIDGE OF HIGH PRESSURE NOSES
SOUTH OVER THE AREA SO DRY CONDITIONS EXPECTED. THIS RIDGE AXIS
MOVES SLOWLY EAST TUESDAY NIGHT...ALLOWING FOR RETURN FLOW TO
DEVELOP.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
TRENDS...LONGWAVE PATTERN STILL TO TRANSITION TO SWRLY FLOW ALOFT
BY WEDNESDAY NIGHT. HOWEVER...MOISTURE AND LOW PRESSURE SYSTEMS
APPEAR TO BE HARD TO COME BY WEDNESDAY AND WEDNESDAY NIGHT...SO
YANKED POPS OUT OF THE FORECAST FOR THOSE TWO PERIODS. CONTINUED
POPS/WX MENTION FOR SHOWERS AND THUNDERSTORMS FROM THURSDAY TO
SUNDAY...AS SW FLOW LOOKS TO LAST THAT LONG. PWATS STILL
FORECASTED COME UP TO AN INCH OR MORE BY NEXT WEEKEND...WITH
SURFACE-BASED INSTABILITY STARTING TO SHOW UP BY FRIDAY MORNING
WHEN GULF MOISTURE FINALLY MAKES IT UP THIS FAR NORTH. WAA AND
MOISTURE ADVECTION MIXED WITH A COUPLE OF NIGHTS WHERE A LOW LEVEL
JET OF 40 TO 50 KNOTS WILL BE IN PLACE...AND SHOULD BE LOOKING AT
SOME CONVECTION SOMEWHERE IN THE OUT PERIODS. NO SIGNIFICANT
CHANGES MADE TO EXTENDED FORECAST MAX/MIN TEMPS WHICH LOOK TO STAY
CLOSE TO CLIMO NORMS ON WEDNESDAY...TRENDING WARMER THROUGH
SATURDAY.

&&

.AVIATION...
CONDITIONS ACROSS MUCH OF THE AREA HOWEVER CONVECTION IS NOTED
MOVING INTO THE AREA. THERE IS LITTLE CHANCE OF THE STORMS
BECOMING SEVERE HOWEVER GUSTY WIND AND BRIEF HEAVY RAIN IS
POSSIBLE UNDER THESE STORMS. THESE CONDITIONS WILL LIKELY CONTINUE
TONIGHT AND AGAIN BE GOOD VFR BY TOMORROW. WINDS WILL AGAIN PICK
UP TOMORROW AFTERNOON.

THE KMBG ASOS CONTINUES INOPERABLE UNTIL FURTHER NOTICE. THE KMBG
TAF HAS BEEN SUSPENDED...NIL...UNTIL CONDITIONS ALLOW IT TO BE
RESUMED. EVEN WHEN IT IS RESUMED THE KMBG TAF WILL NOT BE ROUTINELY
AMENDED UNTIL THE ASOS AT THAT AIRPORT IS OPERABLE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...GIONTA
SHORT TERM...TMT
LONG TERM...DORN
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 18, 3:44 AM CDT, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
344 AM CDT SUN MAY 18 2008

SDZ017-018-036-037-190845-
FAULK-SPINK-HYDE-HAND-
344 AM CDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE FOR THUNDER TONIGHT AS A WEAK SYSTEM
MOVES ACROSS THE REGION. AT THIS TIME...ANY THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS FROM
ABOUT MID WEEK THROUGH THE WEEKEND. AT THIS TIME IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS WILL BE A SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ003>011-015-016-019>023-033>035-045-048-051-190845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
344 AM CDT SUN MAY 18 2008 /244 AM MDT SUN MAY 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH TO VERY HIGH RANGELAND FIRE DANGER TODAY. THIS IS DUE TO
PERSISTENT DRY CONDITIONS...HOWEVER DEVELOPING SOUTHEASTERLY
WINDS ARE EXPECTED TO REMAIN ON THE LIGHT SIDE TODAY. THERE IS
ALSO A SMALL CHANCE FOR THUNDER TONIGHT AS A WEAK SYSTEM MOVES
ACROSS THE REGION. AT THIS TIME...ANY THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS FROM
ABOUT MID WEEK THROUGH THE WEEKEND. AT THIS TIME IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS WILL BE A SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:44 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 17 more9 hr

Nearby

Red Flag Warnings in South Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.